MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR PLUS ELITE BLADE,5.5MM,DSPL,6BX; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR PLUS ELITE BLADE,5.5MM,DSPL,6BX; SAW, POWERED, AND ACCESSORIES
Model Number 72200081
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
International zip code: (b)(6).
 
Event or Problem Description
It was reported that during a knee arthroscopy the tip of the blade broke off, ending up in the space between the distal end of the femur and the proximal end of the tibia.The pieces of the blade was removed using basket tweezers.It is unknown if there was a delay or back-up device available.No patient injuries reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 5.5 incisor plus elite blade, used in treatment, has been returned for evaluation.Functional inspection confirmed the inner blade does not rotate freely within the outer blade, friction was felt in the unloaded condition.Visual assessment of the device showed the outer blade is bent.There are visual signs of material galling at the first and fourth edge form teeth.Both tips of the device are intact.All indications point an excessive lateral load applied during use causing the edge form teeth of the inner blade to contact the outer blade causing the observed shedding.Per the device ifu 1060595 under precautions ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.
 
Additional Manufacturer Narrative
H10: a2: patient age added a3: patient sex added a4: patient weight added b5: event description updated.
 
Event or Problem Description
It was reported that during a knee arthroscopy the tip of the blade broke off, ending up in the space between the distal end of the femur and the proximal end of the tibia.The pieces of the blade were removed using basket tweezers.No significant delay reported, the procedure was completed with the same device.
 
Additional Manufacturer Narrative
The reported 5.5mm incisor plus elite blade, intended for use in treatment, have not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the tip of the blade broke off during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive ¿side-loading¿ on the blade during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lots, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.

Brand Name
INCISOR PLUS ELITE BLADE,5.5MM,DSPL,6BX
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9673205
Report Number1219602-2020-00180
Device Sequence Number16223084
Product Code HAB
UDI-Device Identifier03596010555687
UDI-Public03596010555687
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2024
Device Model Number72200081
Device Catalogue Number72200081
Device Lot Number50798556
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer03/09/2020
04/27/2020
05/21/2020
Initial Report FDA Received Date02/05/2020
Supplement Report FDA Received Date03/18/2020
05/04/2020
05/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight85